Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 50, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 10, 2008, 4:55 PM EDT for Onslow County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2008, 4:55 PM EDT (20:55 UTC)
- Expired
- Sep 10, 2008, 5:15 PM EDT
- In force
- 20 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2294 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 102055 TORMHX NCC133-102115- /O.NEW.KMHX.TO.W.0050.080910T2055Z-080910T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 455 PM EDT WED SEP 10 2008 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... EASTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA... THIS INCLUDES THE CITIES OF...PUMPKIN CENTER...PINEY GREEN...NEW RIVER AIR STATION...JACKSONVILLE...CAMP LEJEUNE MAIN GATE... * UNTIL 515 PM EDT * AT 453 PM EDT...PUBLIC REPORTED A WATERSPOUT NEAR THE CAMP LEJEUNE MAIN GATE...MOVING NORTHEAST AT 8 MPH. * THE TORNADO WILL BE NEAR... JACKSONVILLE BY 505 PM EDT... MIDWAY PARK...PINEY GREEN...PUMPKIN CENTER AND KELLUM BY 515 PM EDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3473 7754 3491 7731 3473 7714 3459 7741 TIME...MOT...LOC 2055Z 231DEG 7KT 3471 7739 $$ 11
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 10, 3:36 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 10, 3:36 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 336 PM EDT WED SEP 10 2008 .SYNOPSIS... A COLD FRONT WILL DROP THROUGH THE AREA THIS EVENING THEN STALL TO THE SOUTH TONIGHT. HIGH PRESSURE BUILDS IN FROM THE NORTH ON THURSDAY. THE FRONT WILL PUSH BACK NORTH AS A WARM FRONT ON FRIDAY...THEN HIGH PRESSURE BUILDS OVER THE AREA DURING THE WEEKEND. THE HIGH MOVES OFF THE COAST ON MONDAY AS A COLD FRONT APPROACHES FROM THE WEST MONDAY NIGHT. THE FRONT PUSHES THROUGH THE AREA ON TUESDAY...THEN HIGH PRESSURE RETURNS ON WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... COLD FRONT PUSHING THRU THE SOUTHERN OBX LATE THIS AFTERNOON. MUCH OF THIS AFTNS CONVECTION HAS BEEN FIRING ALONG AND SOUTH OF THE BNDRY ASSOCD WITH WEAK LOW LVL CONVERGENCE AND HAS MOSTLY REMAINED RIGHT ALONG THE COAST OR JUST OFFSHORE. EXPECT THIS PCPN WILL TEND TO DISSIPATE INTO THIS EVENING AS THE BNDRY SHIFTS FARTHER SOUTH AND DIURNAL HEAT WANES. EXPECT ADDITIONAL PCPN ASSOCD WITH WEAK MID LVL FORCING TO CROSS THE AREA OVRNGT AND THERE IS THE CONTINUED POTENTIAL FOR LOCALLY HEAVY RAIN GIVEN THE HIGH PRECIP WATER. A FEW TSTMS MAY LINGER ESP OVR SOUTHERN AREAS EARLY ON BUT STABILIZATION OF THE BNDRY LAYER SHUD LIMIT LTG ACTIVITY LATER ON TNGT. CLOUDS WILL HELP HOLD TEMPS UP DESPITE THE POST FRONTAL CAA WITH LOWS WITHIN SEASONAL NORMS (U60S INLAND/L70S COAST). && .SHORT TERM /THURSDAY THROUGH FRIDAY/... IN THE WAKE OF THE WEAK SHORT WAVE...DRYER LOW LVL AIR BUILDING DOWN THE COAST COMBINED WITH ISENTROPIC LIFT ASSOCD WITH LOW LVL WEDGE PUSHING FARTHER INLAND SUGGS THE BEST PCPN CHCS WILL BE OVER SOUTHERN AND WESTERN FCST AREAS ON THU. SHUDNT SEE MUCH SUN AS IT WILL TAKE A WHILE TO DRY OUT THE COLUMN AND CLOUDS WILL KEEP TEMPS A BIT BLO NORML WITH HIGHS MAINLY U70S/L80S. GRADUAL DRYING OF THE COLUMN AND LACK OF FORCING MAY LEAD TO A PCPN FREE THU NIGHT...BUT KEPT A SLIGHT TO LOW CHC POP FOR ANY RENEGADE SHWR. LOW TEMPS SIMILIAR TO TNGT...IN THE U60S INLAND/L70S COAST. THE STALLED BNDRY TO THE SOUTH WILL LIFT BACK NORTH ON FRIDAY WITH ASSOCD AREA OF OVERUNNING INDUCED PCPN PUSHING NORTH ACRS THE AREA. BEST PCPN CHCS SHUD BE INLAND WHERE DEEPEST MOISTURE AND BEST OVERUNNING RESIDE. MAY SEE SOME SUNNY BREAKS ESP EARLY ON FRIDAY WITH WILL HELP BOOST TEMPS BACK INTO L80S FOR MOST AREAS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... SHORT WAVE RIDING OVER THE BUILDING SE RIDGE WILL SLIDE ACRS THE CNRTL MID ATLC STATES FRI NIGHT INTO SAT AND ASSOCD PCPN MAY CLIP NE NC. OTHERWISE...STRONG UPPER RIDGE WILL BE IN CONTROL FOR MUCH OF THE UPCOMING WEEKEND. BUILDING HEIGHTS AND WARM DOWNSLOPING WILL BOOST TEMPS TO NEAR RECORD LEVELS BY SUNDAY (M90S INLAND/U80S OBX). STILL WARM MONDAY AS UPPER RIDGE/SFC HIGH PRES PUSH OFFSHORE BUT INCREASING CLOUDS AHEAD NEXT FRONTAL BNDRY SHUD HOLD HIGHS TO U80S/NR 90. NEW (AND PREFERRED) ECMWF SOLN STILL BRINGS IKE REMNANTS TO EAST COAST MON NIGHT INTO TUES...THEN STRONG HIGH PRES BUILDS DOWN FROM THE NORTH FOR DRIER AND COOLER CONDS FOR THE MIDDLE OF NEXT WEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... BACKDOOR FRONT IS JUST TO THE SOUTH THIS AFTERNOON AND WILL BECOME STATIONARY AND EVENTUALLY WASH OUT BY THE END OF THE WEEK. LIGHT NORTHEAST FLOW WILL CONTINUE OVERNIGHT. CEILINGS WILL LIKELY STAY IN THE MVFR/IFR CATEGORY WITH LOW CLOUDS AND NUMEROUS SHOWERS IN THE MOIST NORTHEAST FLOW. CONDITIONS WILL REMAIN SIMILAR THURSDAY WITH LOW CLOUDS AND SHOWERS ON THE NORTH SIDE OF THE BOUNDARY. THUNDER WILL BE ISOLATED AS THE BEST INSTABILITY WILL REMAIN ALONG AND SOUTH OF THE FRONT. HIGH PRESSURE OVER NEW ENGLAND WILL MOVE OFFSHORE THIS WEEKEND WITH SURFACE FLOW GRADUALLY VEERING TO SOUTHWEST AS A RESULT. A CHANCE OF SHOWERS WILL EXIST THROUGH SATURDAY. SUNDAY IS EXPECTED TO BE DRY WITH A SLIGHT CHANCE OF SHOWERS AND STORMS COMING BACK IN ON MONDAY AHEAD OF THE NEXT FRONT...WHICH IS EXPECTED TO REACH THE AREA BY TUESDAY MORNING. && .MARINE... BACKDOOR COLD FRONT IS ALONG THE SOUTHERN BORDER OF OUR MARINE AREA AND MAY MOVE JUST A BIT FURTHER SOUTH THIS EVENING BEFORE BECOMING STATIONARY. WINDS ARE NOW NORTHEAST ACROSS THE ENTIRE AREA WITH SEAS RUNNING 2-3 FEET. 12Z GFS AND NAM ARE IN MUCH BETTER AGREEMENT ON THE STRENGTH OF THE POST-FRONTAL WINDS...BOTH AGREEING ON SPEEDS GENERALLY NO HIGHER THAN 10-15 KNOTS. FLOW WILL GRADUALLY VEER TO SOUTHWEST THIS WEEKEND AS THE HIGH OVER NEW ENGLAND TONIGHT MOVES EAST OFF THE COAST. LEANED TOWARD THE HPC SOLUTION FOR THE WINDS SUNDAY INTO MONDAY WHICH IN TURN IS BASED MAINLY ON THE ECMWF. THE GFS WASHES OUT HURRICANE IKE OVER THE SOUTHERN PLAINS AND MOVES COLD FRONT THROUGH TOO FAST SUNDAY NIGHT. BLENDED HPC/ECMWF MAINTAINS THE REMNANTS OF IKE AND MOVES IT ALONG THE FRONT...REACHING THE NORTH CAROLINA COAST TUESDAY MORNING. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...BTC NEAR TERM...BTC SHORT TERM...BTC LONG TERM...BTC AVIATION...HSA MARINE...HSA
Hazardous weather outlook, Sep 10, 4:23 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 423 AM EDT WED SEP 10 2008 NCZ103-110830- OUTER BANKS DARE- 423 AM EDT WED SEP 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE THREAT OF RIP CURRENTS NORTH OF RODANTHE TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044>047-079>081-090>095-098-104-110830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 423 AM EDT WED SEP 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 10, 1:33 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 133 PM EDT WED SEP 10 2008 NCZ095-098-101830- CARTERET-ONSLOW- 133 PM EDT WED SEP 10 2008 ...WATERSPOUTS POSSIBLE ALONG THE ONSLOW COUNTY BEACHES... AT 125 PM EDT...THE PUBLIC REPORTED FUNNEL CLOUDS IN THE SNEADS FERRY AREA OF ONSLOW COUNTY. WATERSPOUTS WILL BE POSSIBLE THROUGH THE MID AFFTERNOON ALONG THE ONSLOW COUNTY BEACHES AS A LINE OF THUNDERSTORMS MOVES OVER THE AREA. THUNDERSTORMS CAN PRODUCE WATERSPOUTS WITH LITTLE OR NO ADVANCE WARNING. SEEK SAFE SHELTER IF A WATERSPOUT IS SPOTTED. CULLEN
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 6:28 AM EDT | Special Marine Warning | MHX | 62 min | |
| Sep 10, 1:18 PM EDT | Special Marine Warning | MHX | 27 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.